Alert archive / Montana / Red Flag Warnings in 2025
Red Flag Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 19, 2025, 2:04 PM MDT for 4 counties in Montana. It took effect at Aug 20, 2025, 1:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2025, 2:04 PM MDT (20:04 UTC)
- In effect from
- Aug 20, 2025, 1:00 PM MDT
- Expired
- Aug 20, 2025, 10:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.1 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -769 J/kg
- Mixed-layer LCL
- 2729 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WWUS85 KMSO 192004 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 204 PM MDT Tue Aug 19 2025 MTZ111-210400- /O.NEW.KMSO.FW.W.0006.250820T1900Z-250821T0400Z/ East Beaverhead- 204 PM MDT Tue Aug 19 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT WEDNESDAY... The National Weather Service in Missoula has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 10 PM MDT Wednesday. * AFFECTED AREA...Fire Zone 111 East Beaverhead. * TIMING...From 1 PM to 10 PM MDT Wednesday. * WINDS...West 5 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * ADDITIONAL INFORMATION...Very unstable conditions are anticipated. In addition, isolated thunderstorms may produce gusty outflow winds and new ignitions. * IMPACTS...Fires will catch and spread quickly. Exercise extreme caution with any outdoor burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 19, 1:27 PM MDT, 37 minutes earlier.
Area forecast discussion, Aug 19, 1:27 PM MDT, 37 minutes before
Area Forecast Discussion National Weather Service Missoula MT 127 PM MDT Tue Aug 19 2025 .DISCUSSION... KEY MESSAGES: - Thunderstorms capable of strong-to-severe outflow wind gusts and briefly heavy rain late this afternoon into this evening. - Less hot (closer to normal) rest of the week with another warm up for this weekend. - Patchy wildfire smoke from nearby fires will continue to decrease air quality and visibility at times. This afternoon will be the peak of the current heat wave with temperatures running about 10 degrees above normal for this time of year. A passing mid-level shortwave will help induce a round of convection late this afternoon and evening. Ample mid-level moisture will support localized brief heavy rainfall under any storms that develop. Thirty to forty degree surface dew point depressions will support multiple 40-50 mph gusts (30-40% chance) from thunderstorm outflow. A marginal risk (5-10%) for severe (>= 58 mph) wind gust potential exists especially as storms track through the northern Bitterroot Valley and across the I-90 corridor into Missoula and eastern portions of Lake County. Some slight chances for lingering showers and a couple rumbles of thunder lasts into early Wednesday morning especially near the Continental Divide. A dry and weak cold front pushes in from the west-northwest through the day on Wednesday. Afternoon background wind gusts 15-25 mph will be common and t-storm chances will remain isolated to southwest Montana & along the Continental Divide. Temperatures will “cool” slightly to within 2-6 degrees above normal for the rest of the week (normal highs now into the mid and low 80s). A pool of even cooler air will slide to the south along the east side of the divide forcing a back door front / shift to northeasterly winds Thursday afternoon and into Friday. Though tangible cooling will be felt east of the Divide, this airmass intrusion will merely help to stabilize temperatures on the western side and produce east/northeast winds capable of gusting to 25 mph or greater especially near the mouths of canyons Friday afternoon. A strong ridge of high pressure works back into the region for this weekend reinforcing dry conditions and leading to increasingly hot temperatures (similar to recent, 8-15 degrees above normal). && .AVIATION...Convection likely this afternoon and evening 19/2300z-20/0600z especially in the vicinity of KSMN, KHRF, and KMSO. Surface wind gusts could reach 35-50 knots from outflow. Isolated brief heavy rain may bring temporary reductions to visibility and lowered ceilings to near and below 5,000ft AGL. Light, & widely scattered, showers are possible into Wednesday morning. A dry cold front will produce widespread westerly surface gusts 15-25 mph during the afternoon. Convective showers and storms will be possible 20/2100z - 21/0100z in southwest Montana as far north and west as Anaconda/Deer Lodge (3U3/38S) which would include nearby KBTM. Patchy intermittent wildfire smoke will continue to impact areas near KHRF, KSMN, and KBTM through the next couple days. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Red Flag Warnings in Montana, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.